Hi need advice on starting thyroxine again please

Hi I have been hashimotos for about 4 years . I did start on thyroxine and got to 100 mcg . I never felt right . So from this wonderful site I found out about testing my t3 . It was found to be o.1 below range . my kind gp let me start liothyronine . I ended up by trial and error an via my bloods on a combination of both liothyronine and levothyroxine . still not feeling 100% . I read paul Robinsons book . again recommended here . I went liothyronine only and was ok on 40 mcg . I actually was jogging . only a mile . but good for me . I still had total wash out days . the day after I work all day or other exertion I was very tired but had good days . I asked my consultant if I could feel better than this or just to be glad of this . Because he said I could feel back to pre hypothyroid days we ecided to try me on thyroxine again with liothyronine . our thinking was if I worked my way up to a dose of thyroxine high enough my t3 levels would get into normal range without needing liothyronine maybe .

this was something I thought feasible . however I am now up to 50mcg thyroxine and 40 liothyronine and I ache . my legs especially . I have no energy . some brain fog .

My thoughts are I should give up my quest to feel like I did prehypothyroid days and go back to my previous liothyronine only .

My question also is why is thyroxine making me feel ill when it never did before. my consultant cant understand that either .

12 Replies

  • Poppppy, it's a fact that 80% of hypothyroid patients do well on Levothyroxine but of the 20% who don't some will do will on T3 and T4 combination but others cannot tolerate synthetic T4 and some can't tolerate the T4 in NDT and need T3 only.

    Can you post your thyroid results (with lab ref ranges) when you were on 40mcg T3 only? You may have been on too low a dose of T3 and an increase may well enable you to feel as good as you felt in your pre hypothyroid days.

  • hi thankyou so much for your swift reply . When I was on t3 only 40mcg .my blood results were;

    tsh 0.17

    t4 2.6

    free t3 7.1 my lab range is 3.5 -6.5 I only say that coz other lab I had one at are


    so I thought I could not go any higher . I had felt marginally better on the former dose I was on 80 mcg . but my levels were way too high as you can see ;

    tsh <0.1

    t4< 1

    t3 15.4

    my gp therefore would not higher my dose again from 40mcg

    not sure if my consultant would try a happy medium . not asked him yet .

    don't see him till 16th September . but I have rang consultants secretary for advice today and she is getting back to me .

    a bit scared as I need to keep my job as my income pays the mortgage .

    I would buy liothyronine privately if I had to and if you can let me know private source .

    thankyou for your help and advice

  • Poppppy, 80mcg clearly raised your T3 too much but 60mcg might be a happy medium.

    The 50mcg T4 your endo prescribed is roughly equivalent to another 20mcg T3 so he may not have a problem raising your T3 to 60mcg without the T4. You can tell him you recognise the symptoms of overstimulation and will reduce your T3 accordingly if you feel hyper.

    The place I usually recommend for buying T3 is currently out of stock but if you PM me after you've spoken to your endo I'll give you the link.

  • Maybe your body just does not like levothyroxine. I felt terrible on levo, and the more I dropped it and increased liothyronine the better I became. We are all different. Levothyroxine is the inactive hormone that has to convert to enough T3 to make us feel good. The fact that your T3 was so low when on levo, it obviously wasn't converting. Excerpt:-

    T3 is the active hormone so goes straight into your bloodstream and is absorbed within about 3 hours. This means that our cells are saturated - quote As a result, a single dose of T3 will be long gone from the patient's system before he or she experiences most of the benefits of that dose—a molecular and metabolic yield that may smoothly spread out over one to three days. The "rocky road" ( August 7, 2001

    The blood tests should be used as guidelines. It's how we 'feel' that is the main object. A couple of links.



    The above is an archived site if there are links within they may not work.


    I take T3 only and am fine. I note you exercise. T3 is reduced when you exercise, so you have to be on optimum medication.

  • thankyou so much for replying . I was wondering that re the exercise thing . do you think I should take extra t3 after exercising . didn't do it that often . but when I did could feel awful the next day . and I I think it was because I did too much

  • I think your dose next day would replenish your T3. We have to pace ourselves until our medication is optimum for us. Just because we are improving doesn't mean we are back to normal. We wont be normal ever again but we can be as near it with proper medication which works for us.

  • This is an excerpt of a new scientific study which has just been published:-

    What it proves is that there is no such thing as a TSH range that is suitable for everyone, and that the range is different according to the effect of independent influences such as age, body mass, size of working thyroid volume and whether someone is on T4 or not. The T4 therapy range is very much lower than the "normal" untreated and sits around the 1 or lower mark. The 3-4 upper level that works for the normal person is not satisfactory and can indicate undertreatment. Also we're finding that people with no thyroid working at all cannot easily regain normal FT3 with T4 alone and that TSH suppression often has to happen, and in some people no amount of T4 will regain normal FT3 levels. Recent reviews by the gurus now admit that some people cannot handle T4 only and regain health. Just thought you'd like to know that the avalanche is beginning.

    Excerpt from above: and in some people no amount of T4 will regain normal FT3 levels.

  • thankyou for this . you are all making me feel much better as usual. thankyou for replying . I have a lot to think about . hard when you have an illness that affects thinking lol . I have decided to go back to liothyronine only . an take extra 10 mcg the day of any significant exertion .x

  • Also read the comment at the top of the page re endurance training.


  • I would be interested in reading this study if you could please provide further details? many thanks

  • I think maybe your adrenals may not be in great shape which may explain why you crash after exercise. It may be that recovering the adrenals helps you to feel better.

    Thyroxine makes me feel just like you do. I feel like I've been poisoned.

    Carolyn x

  • thankyou . I have stopped persevering with thyroxine and just taking t3 only again. an yes poisoned is good . feel like I have a massive hangover . really irritable again and brain fuzzy etc . guess it will take a few days to get out of my system now but light at end of tunnel so thankyou all

You may also like...